Illinois, 2007

Hail in Illinois, March 1, 2007

March 1, 2007 · NWS DVN · 11 events in 4 counties and zones

A cluster of thunderstorms developed within a zone of strong warm air advection and intensifying low level jet, north of a warm front situated across northern Missouri and central Illinois. The thunderstorms were elevated and produced large hail in western Illinois during the early morning hours on March 1, 2007.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cluster of thunderstorms developed within a zone of strong warm air advection and intensifying low level jet, north of a warm front situated across northern Missouri and central Illinois. The thunderstorms were elevated and produced large hail in western Illinois during the early morning hours on March 1, 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 28, 9:03 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Feb 28, 9:03 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
903 PM CST WED FEB 28 2007

.UPDATE...
A QUICK UPDATE TO FRESHEN UP TEMPERATURE...PRECIPITATION AND WIND
TRENDS.  TEMPERATURES WERE A LITTLE WARMER ALREADY THAT
FORECAST...SO TWEAKED THEM UP SLIGHTLY.  TEMPERATURES WILL CONTINUE
TO RISE OVERNIGHT TONIGHT AS THE WARM FRONT CONTINUES TO PUSH OUR
DIRECTION.  AS FOR PRECIPITATION...AFTER THE WAVE THAT MOVES THROUGH
DURING THE DAYLIGHT HOURS MOVED THROUGH...NO NEW PRECIPITATION
EXCEPT PERHAPS SOME SPRINKLES HAVE BEEN OBSERVED.  THE NEXT WAVE OF
PRECIPITATION...SHOWERS AND THUNDERSTORMS...ARE  CURRENTLY
DEVELOPING OVER NORTHWEST AND NORTH CENTRAL MO...WHICH SHOULD PUSH
INTO THE SOUTHWEST CORNER OF THE FORECAST AREA BEFORE MIDNIGHT.
HOPEFULLY SINCE WE ARE STILL NORTH OF THE BOUNDARY...WE WILL NOT SEE
ANY OF THE LARGE HAIL AND TORNADO ACTIVITY THAT HAS OCCURRED SO FAR
THIS EVENING IN MISSOURI.   NO CHANGES TO WINTER STORM WATCH...HIGH
WIND WATCH...OR FLOOD WATCH AT THIS TIME...HAVE SENT OUT PRODUCTS
WITH ONLY A FRESHENING OF THE TEXT FOR TIMING.

&&

DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WATCH NORTH OF A LINE FROM BELLE PLAIN TO
     MAQUOKETA FROM THURSDAY NOON THROUGH 6 AM FRIDAY.
     HIGH WIND WATCH SOUTH OF A LINE FROM MARENGO TO CLINTON
     FROM THURSDAY NOON THROUGH 6 AM FRIDAY.
     FLOOD WATCH THROUGH FRIDAY AFTERNOON.

IL...WINTER STORM WATCH ALONG HIGHWAY 20 FROM THURSDAY NOON
     THROUGH 6 AM FRIDAY.
     HIGH WIND WATCH SOUTH ALONG AND SOUTH OF HIGHWAY 30 FROM
     THURSDAY NOON THROUGH 6 AM FRIDAY.
     FLOOD WATCH THROUGH FRIDAY AFTERNOON.

MO...HIGH WIND WATCH FROM THURSDAY NOON THROUGH 6 AM FRIDAY.
     FLOOD WATCH THROUGH FRIDAY AFTERNOON.

&&

LE
Hazardous weather outlook, Feb 28, 5:05 AM CST, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CST WED FEB 28 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
505 AM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TODAY...AREAS OF LIGHT RAIN WITH PATCHY FREEZING RAIN WILL DEVELOP
THIS MORNING SOUTH OF I-80.  THIS AFTERNOON...THE PRECIPITATION WILL
MOVE NORTH BECOMING MORE WIDESPREAD MIXING WITH SLEET MAINLY NORTH OF
I-80 AND THEN SNOW MIXING IN ALONG AND NORTH OF THE HIGHWAY 20
CORRIDOR. TEMPERATURES TODAY WITH THE PRECIPITATION WILL HOVER
BETWEEN 31 AND 34F.  THEREFORE...PATCHY ICE IS POSSIBLE MAINLY ON
EXPOSED SURFACES WITH THE GREATEST RISK NORTH OF I-80.  MINOR SLEET
AND SNOW ACCUMULATIONS ARE ALSO POSSIBLE ALONG AND ESPECIALLY NORTH
OF HIGHWAY 30.  SINCE TEMPERATURES WILL BE CLOSE TO FREEZING...A FEW
DEGREES COLDER WOULD RESULT IN MORE FAVORABLE CONDITIONS FOR MORE
SIGNIFICANT AND WIDESPREAD ICE AND SNOW. INDIVIDUALS SHOULD MONITOR
CONDITIONS FOR FURTHER UPDATES ON THIS SITUATION.

TONIGHT...AS TEMPERATURES CONTINUE TO HOVER AROUND THE FREEZING MARK
ALONG AND NORTH OF THE ROUTE 30 CORRIDOR...A MIXTURE OF FREEZING
RAIN...SLEET AND SNOW WILL BE POSSIBLE THROUGH 10 PM BEFORE THE
PRECIPITATION MOVES OUT OF THE AREA. ADDITIONAL LIGHT SNOW AND ICE
ACCUMULATIONS WILL BE POSSIBLE IN THESE AREAS DURING THE EVENING
HOURS AND MAY MAKE FOR SOME SLIPPERY AND HAZARDOUS TRAVEL
CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POWERFUL STORM SYSTEM WILL IMPACT THE REGION THROUGH SATURDAY.
CURRENT INDICATIONS SUGGEST THAT THIS STORM WILL MOVE UP ALONG AND
JUST WEST OF THE MISSISSIPPI RIVER ON THURSDAY...AND MAY BE EVEN
STRONGER THAN THE ONE THAT AFFECTED THE REGION THIS PAST WEEKEND.

LATE WEDNESDAY NIGHT AND THURSDAY...THE STORM SYSTEM WILL BRING THE
MAIN SURGE OF PRECIPITATION TO THE AREA IN THE FORM OF RAIN AND
EMBEDDED THUNDERSTORMS. LOCALLY HEAVY RAINFALL OF A HALF INCH...UP
TO AN INCH OR MORE...WILL BE POSSIBLE BY MID THURSDAY AFTERNOON.
THIS TYPE OF RAIN AND RUN-OFF WILL PRODUCE SIGNIFICANT RISES ON AREA
RIVER AND STREAMS...WITH MANY APPROACHING OR EXCEEDING THE FLOOD
STAGE. ICE ACTION WILL ALSO ADD TO ANY RIVER OR STREAM FLOODING
POTENTIAL. FLASH FLOODING OF LOW-LYING AND URBAN AREAS MAY ALSO BE A
THREAT. A FLOOD WATCH CONTINUES FOR THE ENTIRE AREA THROUGH FRIDAY
EVENING.

THURSDAY AFTERNOON INTO FRIDAY...A TEMPORARY BREAK IN THE
PRECIPITATION IS EXPECTED THURSDAY AFTERNOON...BEFORE COLD AIR
WRAPPING IN BEHIND THE EXITING STORM SYSTEM BRINGS THE THREAT OF
SNOW. SNOW IS EXPECTED TO OVERSPREAD THE AREA FROM WEST TO EAST FROM
LATE AFTERNOON...AND INTO THURSDAY EVENING. MUCH OF THE AREA MAY
EXPERIENCE SNOWFALL AMOUNTS OF 1 TO 2 INCHES BY FRIDAY MORNING...
WITH AREAS ALONG AND NORTH OF THE ROUTE 30 CORRIDOR POTENTIALLY
HAVING SNOW ACCUMULATIONS UP TO 4 INCHES. ALONG WITH THE ARRIVAL OF
THE SNOW...STRONG WEST WINDS OF 25 TO 35 MPH...WITH GUSTS OF AT LEAST
45 MPH WILL SWEEP ACROSS THE AREA THURSDAY AFTERNOON AND ESPECIALLY
THURSDAY NIGHT. THESE STRONG WINDS MAY COMBINE WITH THE MORE
SUBSTANTIAL SNOW BANDS TO PRODUCE NEAR WHITEOUT OR BLIZZARD-LIKE
CONDITIONS AT TIMES THURSDAY NIGHT. OCCASIONAL LIGHT SNOW AND
WINDY CONDITIONS WILL THEN LAST INTO FRIDAY.

EMERGENCY MANAGERS...HIGHWAY DEPARTMENTS...UTILITY COMPANIES...AND
SCHOOLS ARE URGED TO LISTEN TO LATER STATEMENTS AND FORECASTS
REGARDING THIS APPROACHING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT.

NICHOLS/12

In the hours before

Local storm report, Feb 28, 9:37 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
937 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     SLEET            2 WNW CEDAR RAPIDS      41.98N 91.70W
02/28/2007  E0.00 INCH       LINN               IA   TRAINED SPOTTER

            SLEET COVERING THE GROUND.

&&

ELLIOTT
Local storm report, Feb 28, 11:56 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1156 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     HAIL             4 SW KEOKUK             40.36N 91.46W
02/28/2007  E0.25 INCH       CLARK              MO   TRAINED SPOTTER

            LOTS OF PEA SIZE HAIL BETWEEN KEOKUK AND RURAL CLARK
            COUNTY MO.

&&

ELLIOTT
Local storm report, Mar 1, 12:02 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1202 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     HAIL             KAHOKA                  40.42N 91.72W
02/28/2007  E0.25 INCH       CLARK              MO   TRAINED SPOTTER

            PEA SIZE HAIL COVERING THE GROUND. HAS BEEN HAILING FOR
            10 MINUTES AS OF 2358 PM.

&&

ELLIOTT
Local storm report, Mar 1, 12:15 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1215 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     HAIL             1 N KEOKUK              40.42N 91.39W
03/01/2007  M0.50 INCH       LEE                IA   TRAINED SPOTTER

            1/4 TO 1/2 INCH HAIL OVER LAST TEN MINUTES.

&&

ELLIOTT
Local storm report, Mar 1, 12:33 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1233 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             NAUVOO                  40.55N 91.38W
03/01/2007  E0.25 INCH       HANCOCK            IL   TRAINED SPOTTER

&&

ELLIOTT
Local storm report, Mar 1, 12:37 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1237 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     HAIL             KAHOKA                  40.42N 91.72W
03/01/2007  E0.50 INCH       CLARK              MO   AIRPLANE PILOT

&&

ELLIOTT

The radar

The Quad Cities radar (KDVN), 129 km away, was scanning. The volume nearest the first event began at 06:40 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, McDonough

When
March 1, 12:40 AM CST
Where
McDonough County, 4.05 mi NNW of Tennessee
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.470, -90.870

Hail, McDonough

When
March 1, 12:49 AM CST
Where
McDonough County, 2.1 mi W of Blandinsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.550, -90.910

Hail, McDonough

When
March 1, 1:03 AM CST
Where
McDonough County, 2.1 mi E of Scottsburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.550, -90.540

Hail, Warren

When
March 1, 1:23 AM CST
Where
Warren County, 3.34 mi NE of Roseville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.760, -90.620

Hail, Henderson

When
March 1, 1:48 AM CST
Where
Henderson County, Stronghurst
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.750, -90.900

Hail, Bureau

When
March 1, 2:55 AM CST
Where
Bureau County, 2.69 mi WNW of Princeton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.380, -89.520

Hail, McDonough

When
March 1, 3:20 AM CST
Where
McDonough County, 2.1 mi SW of Macomb Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.498, -90.678

Pea to penny size hail covered the ground. Peak wind gust 57 mph along with very heavy rain.

Hail, McDonough

When
March 1, 3:24 AM CST
Where
McDonough County, 2.08 mi S of Bushnell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.520, -90.500

Hail, McDonough

When
March 1, 3:28 AM CST
Where
McDonough County, 0.53 mi W of Macomb
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.470, -90.680

Penny to nickel size hail covered the ground.

Hail, McDonough

When
March 1, 3:29 AM CST
Where
McDonough County, 2.1 mi SW of Macomb Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.500, -90.680

Hail, McDonough

When
March 1, 3:29 AM CST
Where
McDonough County, 2.08 mi S of Bushnell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.520, -90.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19161, 19162, 19163, 19164, 19165, 19166, 19167, 19168, 19169, 19170, 19171.